For every time we turn on the television, we often land on a commercial involving joyous people while promoting a certain medication and its side effects. In addition, we’re always notified about the side effects such as heart failure, seizures, or death that might potentially happen. As bothersome and even morbid as it may be to hear or think about, side effects like this can happen when you’re on prescribed medications. This is known as medication-induced movement disorders.
According to the DSM-5, the definition of medication-induced movement disorders is included because “the management by medication of mental disorders or other medical conditions and the differential diagnosis of mental disorders (e.g., anxiety disorder versus neuroleptic-induced akathisia; malignant catatonia versus neuroleptic malignant syndrome)” (American Psychiatric Association, 2013 p. 709) According to a study conducted by scholars Stephen R Duma, John Morris, and Victor SC Fung, one of the most common culprits that causes movement disorders is antipsychotics and antiemetics (Duma, Fung, & Morris, 2019). Therapeutic and illicit drugs can potentially cause neurological adverse effects and movement disorders. However, if there is early intervention, there is a probability that these effects can be reversed or prevented.
The DSM-5 has divided the definition of medication-induced movement disorders into multiple sections as it has a myriad of effects on an individual. Furthermore, it is important to emphasize that the following disorders are not mental disorders, but instead are disorders that impact the individual physically. The following disorders include medication-induced acute dystonia, medication-induced acute akathisia, tardive disorders including dyskinesia, dystonia, and akathisia. While there are a few notable differences in each movement disorder, generally symptoms include irritability, restlessness, excessive and sporadic movements, and the inability to sit or stand still (American Psychiatric Association, 2013 p. 711).
Acute drug-induced movement disorders are one of the common medication-induced movement disorders. It is described to “occur within minutes to days of drug ingestion. They include akathisia, tremor, neuroleptic malignant syndrome, serotonin syndrome, parkinsonism-hyperpyrexia disorder and acute dystonic reactions” (Duma, Fung, & Morris, 2019). According to the DSM-5, medication-induced acute dystonia causes “Abnormal and prolonged contraction of the muscles of the eyes (oculogyric crisis), head, neck (torticollis or retrocollis), limbs, or trunk developing within a few days of starting or raising the dosage of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat extrapyramidal symptoms” (American Psychiatric Association, 2013).
Akathisia is actually a common yet an identifiably difficult medication-induced movement disorder that is the result of experiencing side effects from prescribed antipsychotic or antidepressant medication.When it comes to acute akathisia, an individual would display what the DSM-5 describes as “complaints of restlessness, often accompanied by observed excessive movements (e.g., fidgety movements of the legs, rocking from foot to foot, pacing, inability to sit or stand still), developing within a few weeks of starting or raising the dosage of a medication (such as a neuroleptic) or after reducing the dosage of a medication used to treat extrapyramidal symptoms” (American Psychiatric Association, 2013).
Tardive dyskinesia disorder blocks the brain chemical known as dopamine and can cause visible side effects in your limbs. This includes involuntary thrusting, kicking, waving your arms, and tapping your foot. Studies have also shown that a person who is on antipsychotic medication is more likely to experience these symptoms if they are middle aged. The DSM-5 explains that tardive dystonia and akathisia disorders “are distinguished by their late emergence in the course of treatment and their potential persistence for months to years, even in the face of neuroleptic discontinuation or dosage reduction” (American Psychiatric Association, 2013).
Having perpetual tremors would seem exhausting and would get in the way of everyday tasks naturally. As far as treating any of the following disorders would go, it would involve withdrawal from the drugs and adjusting the dosage or being weaned off of it completely. However, there isn’t a specific treatment that exists for movement disorders that were a result from illicit drug use.
American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). https://doi.org/10.1176/appi.books.9780890425596
Duma, S., & Fung, V. (2019, April). Drug-induced movement disorders. Retrieved March 09, 2021, from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6478951/